Worsening Psoriasis

I feel a bit cheeky really ....... posting a question specifically about PsA on what is essentially an RA site. But here goes!

Has anyone with PsA found that their psoriasis got worse after starting a biologic? I haven't had much psoriasis for about 25 years, just tiny patches. But a year after starting Humira it has come back & is spreading quickly.

There's a paradox in that Humira can be prescribed for psoriasis but 'new or worsening psoriasis' is also listed as a side effect. I'm not trying to solve that one, if there is an explanation it's probably beyond me. It's a bit of a bummer though ....... developing a certain condition after starting a drug that's meant to treat it!

13 Replies

  • Should have checked - just seen that ladydeerthorpe posted almost exactly the same question 6 months ago. Did anyone who had this problem then get any answers / change of treatment from their rheumy or dermy?

  • Funny you should mention this Postie only I'm having a fight with my Gps over this very thing! I'm on Enbrel which is for both PsA and Ps also am taking Leflunomide. Now when I had the brand name of Arava I had no problems with skin, the mtx had done its magic and continued with Arava, as soon as I went from hospital scripts to gps script which meant generic Leflunomide I started to see little spots on hand then feet of the pustular form of Ps. If you've ever had this form of the disease you know it's the worse to get rid of!

    The gps are not convinced it's the genetic form of Leflunomide that's causing it, spoke to consultant who says that they could be made up different but would have the actual Leflunomide in it. I have had different forms of steroid cream some with antibiotic to clear and zilch.

    I picked up my new script and two bottles were yet again different, but were manufactured by Winthrop. Thought here goes another to add to the mix, well no these are actually making my hands and feet better! Have checked on line and hey presto, they're made by the same company that makes Arava! My thinking is that they have listed it under Winthrop to still get their monies worth, either way am now fighting to get this brand all the time now.

    My surgery will not place a brand on the script only the drug, so will have to see if I can get it regularly from another chemist other than the one attached to the surgery and fast, as the surgery is moving over to computer lead scripts direct to pharmacy.

    Long answer but yes you can get it with both biological and dmard back again. It's awful when you've had such nice clear skin then it comes back, I think the feelings and moods are worse than when it first came on the scene, San my case I was born with it and never knew any difference, now I do and I don't like it!

  • Thank you Georje. I am sorry you're experiencing all this, but it's good to 'talk' to someone who's going through it. I used to be pretty smug (that's how it seems in retrospect) about not having any psoriasis to speak of. The first few patches didn't bother me at all, but it's spreading so quickly now that I am realising how damn annoying and worrying it can be. I seem to have a few different kinds, too. There's a 'thing' on my arm that was diagnosed as impetigo, but it hasn't responded to antibiotic cream & isn't healing. I think pustular is a possibility there.

    Interesting what you say about Leflunomide. I hope you can get the brand that doesn't seem to provoke psoriasis. I completely understand how a psoriasis 'holiday' can make the next outbreak even harder to cope with. It's a rollercoaster for sure.

  • Hi Postle, Has your psoriasis been returning gradually over the 12 months since starting Humira or is it a recent thing ? I only ask because my psoriasis has resurfaced again, and I am putting it down to being outside and the sun on my arms, face and neck. my rheumy referred me to a dermatologist who took skin biopsies etc. I have been classed as having RA, overlapping with PSA and lupus. My Rheumy tells me I am a mixed bag !! My dermatologist is wonderful and gave me various creams, washes etc. she told me I must wear sunblock all over my body when outside and even put it on prescription for me. But,,stupid me, I have ventured out in the garden and sat out a few times in what I thought was weak sun and not worn the sunblock. I am paying the price now because the psoriasis has returned to the parts of my body exposed. Now I use the sunblock as instructed as feel suitably chastised.

    I am seeing rheumy on Monday. On my last visit he mentioned he might put me on Enbrel in addition to the MTX I am already on, so I will find out next week.

    I don't know anything about Humira, but it does sound strange if it says it can worsen psoriasis but is prescribed for PSA. We have a lot to cope with don't we ??

    Lynda xx

    Ps I have to wear a UVA blocking sunhat whilst in sun, hate hats, but dermatologist insisted !

  • Thanks Lynda. RA, PsA and Lupus really isn't fair. I wonder if Enbrel will actually help with the psoriasis? I know that Humira can be a very effective drug against psoriasis despite occasionally making it worse. I hope you do get the biologic ...... for me personally the really magic combo (before these skin issues anyway) was Humira plus Mtx but unfortunately I can't take Mtx anymore. Enbrel might really move things on for you, especially if you can hang on to Mtx, fingers crossed for you!

    My psoriasis has come on in the last 6 weeks or so. Quite a bit of it is located in places the sun doesn't reach! Previously I found that the small plaques I did occasionally get disappeared when exposed to sun. We've just got back from Greece and while there the plaques on my legs started to improve as soon as I exposed my pallid legs to sunlight. The P on my feet & in my ears got worse & other bits stayed the same. I've officially given up trying to work out what does & doesn't work! But I am going to ask my GP for a referral to dermatology. I would be one bad tempered mama without the sun though!

  • I'm glad you can enjoy the sun, it cheers the soul and makes you feel so better. I so miss sitting out in the sun, makes me feel miserable sitting under brolly all the time !! It's good your psoriasis responds well to sun and I'm glad you enjoyed your hols to Greece. We are booked to go to Cyprus in mid November, sun won't be so strong then. As you say Definately ask for referral to dermatologist. My rheumy arranged that for me, and I'm going to be seen six monthly now there, in addition to rheumy appointments.

    My worst place at moment with psoriasis is all over back and tops of arms, but my face flushing over cheeks and nose and worrying now that it's the dreaded lupus butterfly rash. My youngest daughter, my sister and my aunt all have lupus, and all get this facial rash on and off, I've escaped it till now. We all present completely different symptoms. So far I'm the only one of our quartet suffering psoriasis.

    My rheumy has decided I have RA/PSA/Lupus, which is a bit of a burden!!!

    By the way, as a fellow Greece fan and an ex travel agent, I am completely gutted because holiday prices there are tumbling and I am unable to book anything due to this sun problem. It's not quite the same in our back garden !!!! Oh well ....... Xx

  • I should imagine November in Cyprus will still be good timing - much brighter than blighty by then - good for the soul even if you don't get to bask in the sun. Good for the body too I hope!

  • Just thinking more about both your posts Georje & Lynda, I suppose there's a possibility that P can sometimes get worse once the joint disease is under control to a certain extent .......(?)

    Also, the psoriasis I originally had continuously for about 20 years prior to PsA diagnosis magically disappeared overnight when a big source of stress in my life was resolved. The stress factor comes into everything but I don't know what to do about that short of becoming a hermit on some idyllic island.

  • Not me, but I have heard of anti-tnf induced psoriasis. I believe its more likely with some antitnfs than with others, so it would probably be worth talking to your rheumatologist or rheumatology nurse about whether you would be better switching to another biologic. You should definitely report the worsening of the psoriasis though.

  • Thanks earthwitch. Humira seems to get mentioned more than other anti-tnfs in this respect. I hope I don't get taken off it without a very definite back-up plan as NICE criteria block the route to a second biologic for PsA patients. However there is some wriggle room as the criteria are ambiguously worded and I do know one person who successfully argued for the right to try a different bio.

    I'm getting ahead of myself though. I will report it and hopefully it won't progress much more or can be treated effectively.

  • Hello, just following on from the above comment, I can confirm that that anti-tnfs can cause drug induced Psoriasis as I developed it with Enbrel, they tested me for Psoriasis but it was negative so it must have the drug. My Consultant did say to me that a drug used to treat Psoriasis can actually cause Psoriasis! I'm no longer on Enbre but not for that reason! Best wishes to you 😊

  • I'm guessing you have RA then? That would make a diagnosis of drug-induced psoriasis much more clear cut. Thanks so much for the information. I hope you're doing okay without Enbrel.

  • Yes, I forgot to say I that I have RA. Thank you I'm starting Rituximab Infusions next month hopefully they will do the trick!! Before I stopped Enbrel I was told that if the Psoriasis wasn't bothering me too and I was getting benefit from the Enbrel then it was ok to continue. Good Luck x

You may also like...